The Diabetes Forum Support Community For Diabetics Online banner

1 - 7 of 7 Posts

·
Registered
Joined
·
1,590 Posts
Discussion Starter · #1 ·
I have been having this issue for the last couple of months...progressively getting worse...Where ever I place my pump site itches terribly. I find it itches more as time goes by. The skin around it becomes red, and when I remove the site it just flames up bright red, swells and itches so badly I have started using benadryl on it. Takes each site a couple of weeks to completely heal where you cant see it. I was thinking maybe it was an allergic reaction to the adhesive on the site. So I actually put a piece of tegaderm (a clear dressing that sticks to your skin) on my skin and inserted the site through it. so the site was secure, but still not touching my skin. Same thing happened. I checked the actual site and they contain no latex. So I am at a complete loss as to what the problem is. I have noticed that as this gets worse, my insulin usage is increasing and seems to be not as effective as it has been. Anyone ever hear of anything like this? I am wondering if it possible to be allergic to one of the components in one insulin and maybe changing insulins would help....or....I could just be totally insane :crazy:
 

·
Registered
Joined
·
633 Posts
No it is not at all insane. I know someone that is allergic to her insulin and has to mix allergy medicine with the insulin when the pump they use is filled. Turns her insulin green though.
 

·
Registered
Joined
·
3,024 Posts
Pam, I get some redness and started using Skin-Prep on the site before inserting the set. I use a strip of paper tape across the site (half on the set and half on the tubing) to help hold it in place. I am allergic to that tape. The Skin-Prep has solved my problem. No more redness.

I have two friends who are allergic to modern day insulins. They had to be desensitized before they could use insulin. Now they pump and use just one type of fast acting insulin. They are still allergic to the other types though. They developed complications before they were able to use insulin, because it took so long for the desensitization process to be completed.

You should use Google and research insulin allergy.

Good luck with this!
 

·
Registered
Joined
·
1,590 Posts
Discussion Starter · #4 ·
Pam, I get some redness and started using Skin-Prep on the site before inserting the set. I use a strip of paper tape across the site (half on the set and half on the tubing) to help hold it in place. I am allergic to that tape. The Skin-Prep has solved my problem. No more redness.

I have two friends who are allergic to modern day insulins. They had to be desensitized before they could use insulin. Now they pump and use just one type of fast acting insulin. They are still allergic to the other types though. They developed complications before they were able to use insulin, because it took so long for the desensitization process to be completed.

You should use Google and research insulin allergy.

Good luck with this!

I use skin prep already. I even tried that barrier between the site and my skin...still happened. I am wondering if it would help if maybe they switched me to a different fast acting insulin. I think I am going to go see my NP tomorrow afternoon.
 

·
Registered
Joined
·
1,590 Posts
Discussion Starter · #5 · (Edited)
No it is not at all insane. I know someone that is allergic to her insulin and has to mix allergy medicine with the insulin when the pump they use is filled. Turns her insulin green though.
Green?? omg. *that* would be too weird. Does she use injections or a pump? No way do I want to have to give up my pump :(

*never mind I am an idiot...I see she is using a pump...my excuse is I just got off the elliptical machine and my brain is still spinning*
 

·
Registered
Joined
·
17 Posts
Pam,
Report to NP, but also remember the more you expose yourself to something you are allergic too, the worse the symptoms will get. Not saying you are allergic, but you are "reacting" to something. Do you have an endo MD also? I would not suggest just "tolerating" any reaction, keep investigating.
Beverly
 

·
Registered
Joined
·
1,590 Posts
Discussion Starter · #7 ·
Pam,
Report to NP, but also remember the more you expose yourself to something you are allergic too, the worse the symptoms will get. Not saying you are allergic, but you are "reacting" to something. Do you have an endo MD also? I would not suggest just "tolerating" any reaction, keep investigating.
Beverly
Yes, the office where my endo is also has nurse practitioners....I only see him maybe twice a year..the rest of the time I see Andrea...she rocks :) If there is something she needs to clarify with him she just walks over and talks to him. I think I am definitely going to see her today...this itching is driving me insane.
 
1 - 7 of 7 Posts
Top